Can simple home remedies reduce this common cancer side effect?

Chemo patients wanted for peripheral neuropathy trial into home remedies


Latest in Health
PINS AND NEEDLES? Six in 10 chemotherapy patients suffer from peripheral neuropathy symptoms - damage to sensory nerves in hands and feet.

PINS AND NEEDLES? Six in 10 chemotherapy patients suffer from peripheral neuropathy symptoms - damage to sensory nerves in hands and feet.

Aa

Trial to investigate if massage balls and heat pads can help reduce chemotherapy side effect.

Aa

DID YOU know numbness, tingling, pins and needles and even pain in your hands and feet can all be the symptoms of a common cancer chemotherapy side effect?

In fact six in 10 chemotherapy patients suffer from peripheral neuropathy (PN) symptoms - damage to sensory nerves in hands and feet - which can vastly affect survivor's quality of life.

Symptoms vary in severity and include numbness, tingling, and pain in the hands and feet. Severe symptoms can lead to stumbling and inability to hold a cup.

Now researchers in Queensland are looking for volunteers for a trial, to see if home-based massage therapies can help cancer survivors reduce or stop peripheral neuropathy in chemotherapy patients.

Symptoms of peripheral neuropathy include numbness, tingling, and pain in the hands. Severe symptoms can lead to stumbling and inability to hold a cup.

Symptoms of peripheral neuropathy include numbness, tingling, and pain in the hands. Severe symptoms can lead to stumbling and inability to hold a cup.

QUT's Institute of Health and Biomedical Innovation, Professor Patsy Yates, is calling for study participants who have completed chemotherapy treatment within the past three months to three years.

Professor Yates, who leads the NHMRC-funded study, said, so far, study participants had reported a variety of mild to severe symptoms after chemotherapy.

"We need many more volunteers to help us trial one of two therapies that do not rely on medication that can be done at home," Professor Yates said.

"There is no pattern to chemotherapy-induced peripheral neuropathy (CIPN) with sufferers ranging in age and symptoms.

"We have survivors with different types of cancer and chemotherapies who have described numbness in their feet which affects balance so that they are stumbling and falling.

"Other survivors who have CIPN in their hands report being unable to hold a cup of tea, or do up buttons.

"Survivors have described altered sensations in their hands and feet as tingling, pins and needles, coldness, a dull ache, and pains that can be constant or intermittent."

Professor Yates said many patients treated with multiple chemotherapy agents were affected by CIPN but there was no particular pattern for it and the type of neurotoxic chemotherapy received.

Study participants will be given simple therapies to try at home - either massage with a massage ball or applying a heat pad.

Study participants will be given simple therapies to try at home - either massage with a massage ball or applying a heat pad.

"We cannot predict who is going to have PN following chemotherapy. Recent studies into CIPN have shown that it is commonly seen in 60 per cent of chemotherapy patients three months after treatment," she said.

Study participants are allocated one of two simple therapies - either massage with a massage ball or a heat pad that they do at home.

"We send study participants these devices, teach them how to use them and ask them to keep a diary of their symptoms to monitor their response to the therapy," Professor Yates said.

"Because the symptoms are so variable and can affect only some people undergoing chemotherapy, we need many more eligible cancer survivors to join this trial so that we can find ways to reduce or even stop CIPN."

  • The Chemotherapy-Induced Peripheral Neuropathy Clinical Trial is open to chemotherapy patients around Australia. To find out more clicks HERE or contact the CIPN study team on 0412 009 133.

READ MORE: Balance can be a problem for cancer patients

READ MORE: WA minister MacTiernan battling cancer

Aa